Home
My Account
About Us
Forum
Contact us
الواجهة العربية
epharmaweb.com
Medical News Medical News
Aricles Articles
Events Events
Guidelines Guidelines
Videos Library Videos Library
Diseases Diseases
Follow us : facebook twitter Digg Linkedin Boxiz
Newsletter

Please select the categories you are intersted in:
News Articles Guidelines Events Videos Journals' abstracts

Latest Subscribers
Advanced Search »



Antibiotic-Associated Diarrhea

Definition


Disease: Antibiotic-Associated Diarrhea Antibiotic-Associated Diarrhea
Category: Digestive diseases
اضغط هنا للقراءة باللغة العربية

Disease Definition:

Antibiotic-associated diarrhea describes frequent, watery bowel movements (diarrhea) that occur in response to medications used to treat bacterial infections (antibiotics).

Most often, antibiotic-associated diarrhea is mild and clears up shortly after stopping the antibiotic. But in some cases, antibiotic-associated diarrhea leads to colitis, an inflammation of the colon, or a more serious form of colitis called pseudomembranous colitis. Both can cause abdominal pain, fever and bloody diarrhea.

Mild antibiotic-associated diarrhea may not require treatment. More serious antibiotic-associated diarrhea may require stopping or switching antibiotic medications.

Work Group:


Prepared by: Scientific Section

Symptoms, Causes

Symptoms:

Antibiotic-associated diarrhea can cause signs and symptoms that range from mild to severe.


Common signs and symptoms.
For most people, antibiotic-associated diarrhea causes mild signs and symptoms, such as:

 

  • Loose stools
  • More frequent bowel movements


Antibiotic-associated diarrhea is likely to begin about 5 to 10 days after starting antibiotic therapy. Sometimes, however, diarrhea and other symptoms may not appear for days or even weeks after a person has finished antibiotic treatment.

More serious signs and symptoms
Some people experience a more serious form of antibiotic-associated diarrhea. When the overgrowth of harmful bacteria is severe, the person may have signs and symptoms of colitis or pseudomembranous colitis, such as:

 

  • Frequent, watery diarrhea
  • Abdominal pain and cramping
  • Fever
  • Pus in your stool
  • Bloody stools
  • Nausea


One should call the doctor right away if he/she experiences signs and symptoms of serious antibiotic-associated diarrhea. These signs and symptoms are common to a number of conditions, so the doctor may recommend tests to determine the cause.

Causes:

Antibiotic-associated diarrhea occurs when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in the gastrointestinal tract.

The antibiotics most likely to cause diarrhea
Nearly all antibiotics can cause antibiotic-associated diarrhea, colitis or pseudomembranous colitis. The antibiotics most commonly linked to antibiotic-associated diarrhea include:

 

  • Cephalosporins, such as cefixime and cefpodoxime
  • Clindamycin
  • Erythromycin
  • Penicillins, such as amoxicillin and ampicillin
  • Quinolones, such as ciprofloxacin and levofloxacin
  • Tetracyclines, such as doxycycline and minocycline


How antibiotics cause diarrhea
Digestive tract is a complex ecosystem that's home to millions of microorganisms (intestinal flora), including hundreds of species of bacteria. Many of these bacteria are beneficial, performing essential functions. But some of the bacteria that normally inhabit the intestinal tract are potentially dangerous. The bad bacteria are usually kept in check by beneficial bacteria unless the delicate balance between the two is disturbed by illness, medications or other factors.
Antibiotics can be especially disruptive to intestinal flora because they destroy beneficial bacteria along with harmful ones. Without enough "good" microorganisms, "bad" bacteria that are resistant to the antibiotic anyone received grow out of control, producing toxins that can damage the bowel wall and trigger inflammation.


Clostridium difficile causes most serious antibiotic-associated diarrhea.
The bacterium responsible for almost all cases of pseudomembranous colitis and many instances of severe antibiotic-associated diarrhea is C. difficile. Most people acquire a C. difficile infection during a stay in a hospital or nursing home after they've received antibiotics.

Antibiotic-associated diarrhea can occur in anyone who undergoes antibiotic therapy. But people are more likely to develop antibiotic-associated diarrhea if they:

 

  • Previously experienced antibiotic-associated diarrhea while taking an antibiotic medication
  • are age 65 or older
  • Have had surgery on the intestinal tract
  • Have recently stayed in a hospital or nursing home
  • Have a serious underlying illness affecting the intestines, such as colon cancer or inflammatory bowel disease

Complications

Complications:

The most severe form of antibiotic-associated diarrhea, pseudomembranous colitis, can lead to life-threatening complications, including:

Dehydration: Severe diarrhea can lead to excessive loss of fluids and electrolytes — essential substances such as sodium and potassium. Extreme fluid loss can cause serious complications. Signs and symptoms of dehydration include a very dry mouth, intense thirst, little or no urination, and extreme weakness.

Bowel Perforation (a hole in the bowel): Extensive damage to the lining of the large intestine can lead to a perforation in the wall of the intestine.

Toxic Megacolon: In this condition, the colon becomes unable to expel gas and stool, causing it to become greatly distended (megacolon). Signs and symptoms of toxic megacolon include abdominal pain and swelling, fever, and weakness. Toxic megacolon is a serious complication that can lead to infection or a ruptured colon. Toxic megacolon requires aggressive treatment, usually with medications.

Treatments:

Treatment for antibiotic-associated diarrhea depends on the severity of the signs and symptoms.

Treatments to cope with mild antibiotic-associated diarrhea
If a person has mild diarrhea, his/her symptoms may clear up within a few days after the antibiotic treatment ends. In some cases the doctor may advise the patient to stop the antibiotic therapy until the diarrhea subsides. In the meantime, the doctor may recommend home care techniques to help the person cope with diarrhea until it resolves on its own.

Treatment to fight bad bacteria in severe antibiotic-associated diarrhea
If a person experiences colitis or pseudomembranous colitis, the doctor may recommend antibiotics to kill the bad bacteria causing this antibiotic-associated diarrhea. For many people, this antibiotic targeted at the bad bacteria will clear up signs and symptoms. For those with pseudomembranous colitis, diarrhea symptoms may return and require repeated treatment.

Drinking plenty of fluids: Water is best, but fluids with added sodium and potassium (electrolytes) may be beneficial as well. Try drinking broth or watered down fruit juice. Avoid beverages that are high in sugar or contain alcohol or caffeine, such as coffee, tea and colas, which may aggravate the symptoms.


Choosing soft, easy-to-digest foods: These include applesauce, bananas and rice. Avoid high-fiber foods such as beans, nuts and vegetables. If the person feels like his/her symptoms are improving, slowly add high-fiber foods back to the diet.


Trying to eat several small meals, rather than a few large meals: Space meals throughout the day instead of eating two or three large ones.


Avoiding irritating foods: Stay away from spicy, fatty or fried foods and any other foods that make the symptoms worse.


Asking about anti-diarrheal medications: In some cases of mild antibiotic-associated diarrhea, your doctor may recommend anti-diarrhea medications, such as loperamide (Imodium A-D). But check with your doctor first before taking anti-diarrheal medications because they can interfere with your body's ability to eliminate toxins and lead to serious complications.

If the person is interested in trying complementary and alternative treatments for antibiotic-associated diarrhea, he/she discusses these options with the doctor. One option may be probiotics — concentrated supplements of beneficial bacteria. Probiotics are available in capsule or liquid form and are also added to some foods, such as certain brands of yogurt.

In theory, eating a probiotic product causes good bacteria to travel to the intestines to help boost the level of good bacteria in the digestive tract and help defeat the bad bacteria. But there's limited evidence to support the use of probiotics as a treatment for antibiotic-associated diarrhea. Probiotic products contain different strains of bacteria at varying doses. It's not clear which bacteria are most helpful or what doses are needed.

Prognosis:

Not Available

Expert's opinion

Expert's Name:
Certificate:
Specialty: -

Expert's opinion:

For Specialists

Clinical Trials:

Not Available

 

Latest Drugs:

--

 

Resources:







Forgot your password


sign up

Consultants Corner

Dr. Samer Al-Jneidy

Dr. Samer Al-Jneidy Pediatrician

Dr. Talal Sabouni

Dr. Talal Sabouni UROLOGY AND KIDNEY TRANSPLANT

Dr . Dirar Abboud

Dr . Dirar Abboud Hepatologist – Gastroenterologist

Dr. Faisal Dibsi

Dr. Faisal Dibsi Specialist of Otolaryngology - Head and Neck Surgery

Dr. Hani Najjar

Dr. Hani Najjar Pediatrics, Neurology

Yaser Habrawi , F.R.C.S.Ed

Yaser Habrawi , F.R.C.S.Ed Consultant Ophthalmologist

Dr. Tahsin Martini

Dr. Tahsin Martini Degree status: M.D. in Ophthalmology

Samir Moussa M.D.

Samir Moussa M.D. ENT Specialist
Poll

Which of the following you are mostly interested in?

Cancer Research
Mental Health
Heart Disease & Diabetes
Sexual Health
Obesity and Healthy Diets
Mother & Child Health

Disclaimer : This site does not endorse or recommend any medical treatment, pharmaceuticals or brand names. More Details